Coroner: 75% of Luzerne County overdoses related to fentanyl

Local News

WILKES-BARRE, LUZERNE COUNTY (WBRE 28 / WYOU 22 EYEWITNESS NEWS) – The opioid crisis continues not only in America but right here in northeastern Pennsylvania.

The Luzerne County Coroner released new data showing that 75% of overdoses are related to fentanyl, a synthetic opioid 100 times stronger than morphine.

“When we received that phone call, it just tore us apart.”

Four years ago, Mary Ann Oliveri and her husband Dave Capitula had their biggest fear become a reality.

“We lost our daughter to an accidental overdose on May 29th, 2017. When the toxicology reports came back, it showed she had fentanyl in her system.”

Their daughter, Sarah Gardner, lost her life after battling with addiction for years.

“She was sober for over a year and 5 months pregnant. We had no clue she had relapsed or if she had relapsed or what had happened.”

Prevention specialist Stefanie Wolownik says these kinds of overdoses can happen when a person struggling with addiction has a relapse.

“They’ve gotten clean, and they’ve relapsed, and they use the way they used to before they got clean. That’s when you get your accidental overdoses as well because their body isn’t used to that large shot again.”

Jason Harlen, the CEO at Wyoming Valley Alcohol and Drug Services says illicitly manufactured fentanyl is becoming more and more common in Luzerne County.

“We know fentanyl is much stronger than heroin and it’s also cheaper for the dealer. It packs much more of a punch, unfortunately.”

According to the CDC, fentanyl is 50 times stronger than heroin. Many dealers are using the opioid to mix in with other drugs without telling their clients.

“So many times, clients don’t know what they’re getting in that bag of heroin so if there’s fentanyl in there–the amount to cause an overdose with fentanyl is a lot less than a bag of heroin. Many people don’t know what they’re getting which is extremely dangerous,” said Harlen.

“50-100 times stronger than morphine if they don’t know they’re getting it and they’re using the same dosage as heroin, that’s where you’re getting your overdoses,” Wolownik says.

They say, at the end of the day, you just have to get help.

From support groups to medications that block the brain path so you no longer crave the drug, there are options available.

For more information, head to the Wyoming Valley Drug and Alcohol and Drug Services website.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Stories

Top Stories

More Top Stories

Latest Videos